Kansas, 2006

Damaging Wind in Kansas, September 21, 2006

September 21, 2006 · NWS DDC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 21, 2:21 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 21, 2:21 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
321 PM CDT THU SEP 21 2006

.DISCUSSION...

DAYS 1-2...

TIMING OF WHEN PRECIP ENDS THIS EVENING AND PRECIP CHANCES FRIDAY
NIGHT ARE THE GREATEST FORECAST CHALLENGE.

VIGOROUS STORM SYSTEM CONTINUES TO SPIN OVER WESTERN KANSAS. THE
SYSTEM HAS BECOME WELL WRAPPED UP, WITH THE DRY AIR INTRUSION OVER
SW KS THIS MORNING. GOOD DEFORMATION ZONE ON THE NORTH SIDE OF
THIS LOW HAS BROUGHT SOME WRAP AROUND PRECIP TO OUR NORTH. THIS
PRECIP WILL CONTINUE TO MOVE NORTHEASTWARD, AND OUR CHANCES TO SEE
ANYTHING WILL BE CONFINED TO THE NORTH AND SHOULD TAPER OFF BY
THIS EVENING. THE MAIN UPPER LOW WILL MOVE INTO EASTERN NEB/IA BY
TONIGHT, AND THE NEXT SHORTWAVE TROUGH CURRENTLY SEEN ON WV LOOP
MOVING INTO ID WILL CONTINUE TO DIG INTO THE CENTRAL ROCKIES.
MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON PHASING THIS ENERGY
INTO THE MAIN LOW, AND A STRONG JET OF 120KTS COMING INTO THE
CENTRAL PLAINS BY FRIDAY AFTERNOON. WITH THIS AND WITH GOOD
FRONTOGENESIS AROUND 700MB, WE SHOULD SEE A DECENT CHANCE FOR
PRECIP LATE FRIDAY AFTERNOON AND INTO FRIDAY NIGHT, SO MADE ONLY
MINOR TWEAKS TO THE POPS WE HAD GOING. BY SATURDAY, THE AXIS OF
THE SHORTWAVE SHOULD BE PAST US, AND THE GFS AND NAM HAVE US IN
DECENDING AIR. THERE COULD BE A FEW COLD CORE SHOWERS POPPING UP
UNDERNEATH THE UPPER LOW, BUT THINK THE BULK OF THAT WILL STAY TO
OUR NORTH. THUS, TRENDED POPS DOWN A LITTLE FASTER DURING THE DAY
ON SATURDAY.

AS FOR TEMPERATURES, WITH A FEW CLOUDS STICKING AROUND AND WINDS
GRADUALLY TAPERING OFF AFTER 00Z, THINK WE WONT GET QUITE AS COLD
AS THE DEWPOINT. KEPT LOWS IN THE UPPER 40S TO LOW 50S. WE SHOULD
SEE A SECONDARY SURGE OF COOL AIR LATE IN THE DAY FRIDAY, BUT
BEFORE THAT WINDS WILL BE DOWNSLOPING AND WE SHOULD GET SOME SUN,
SO HIGHS SHOULD STAY IN THE 70S, NEAR 80 IN THE SOUTH WHERE THE
HIGHEST 850MB TEMPS WILL BE. COOL AIR ADVECTION WILL CONTINUE INTO
FRIDAY NIGHT BUT WE WILL HAVE CLOUDS AND PRECIP HANGING AROUND, SO
DID NOT GO TOO COLD. SATURDAY SHOULD BE IN THE 60S WITH 850MB
TEMPS DROPPING INTO THE LOW TEENS AND NORTHERLY WINDS.

DAYS 3-7...

TROPICAL CONVECTIVE FORCING REMAINS CENTERED AROUND 140E JUST NORTH
OF THE EQUATOR, WHILE EXTENDING IN A BAND FROM THE NORTHERN ARABIAN
SEA TO THE SOUTH PACIFIC ISLANDS.  REGIONALIZED ENHANCEMENTS ARE
ALSO PRESENT AROUND THE AMERICAS AND FROM THE EASTERN ATLANTIC
OCEAN-AFRICA.  FULL DISK SATELLITE IMAGERY AND MONITORING TOOLS SUCH
AS HOVMOLLER PLOTS DESIGNED TO ISOLATE COHERENT MODES OF TROPICAL
CONVECTIVE VARIABILITY (FROM ESRL/PSD) SUGGEST A CONVECTIVELY
COUPLED KELVIN WAVE IS MOVING EAST ALONG THE EQUATOR.  GIVEN THE
ABOVE AVERAGE SSTS AROUND THE EQUATORIAL DATE LINE (DUE TO OUR WEAK
WARM ENSO), I WOULD THINK A FLARE-UP OF TROPICAL CONVECTION IS
POSSIBLE AROUND THAT REGION DURING THE NEXT WEEK.

ANIMATIONS OF PLOTS SUCH AS 150MB AND 250MB DAILY MEAN VECTOR WIND
ANOMALIES SHOWS A RECENT INCREASE OF ANOMALOUS UPPER TROPOSHERIC
DIVERGENT OUTFLOW (10-20M/S)FROM JUST WEST OF THE EQUATORIAL DATE
LINE INTO THE RIDGE CENTERED AROUND 50N/150W.  THIS TELLS ME THERE
SHOULD BE ADDITIONAL AMPLIFICATION OF THIS NORTH PACIFIC RIDGE WHILE
IT SLOWLY SHIFTS EAST (DUE TO POLEWARD HEAT AND MOMENTUM
TRANSPORT).  SHOULD ADDITIONAL TROPICAL CONVECTION DEVELOP AROUND
THE DATE LINE DURING THE FEW DAYS, A RIDGE POSITION IN THE VICINITY
OF THE NORTH AMERICAN WEST COAST WOULD BE PROBABLE BY THE END OF
WEEK 1 INTO WEEK 2.  I COULD THEN SEE A DEAMPLICATION OF WHAT WOULD
BE A SO-CALLED PNA PATTERN AFTERWARDS (TRANSITIONING FROM GSDM STAGE
2 TO 3).  IN ANY EVENT, SYNOPTIC DETAILS REMAIN AS UNCLEAR AS EVER
AFTER ABOUT DAYS 2-3.

THERE IS GENERAL MODEL AGREEMENT TO SHIFT THE ABOVE MENTIONED RIDGE
TOWARD THE USA WEST COAST BY EARLY NEXT, WITH SOME AMPLIFICATION BY
AROUND WEDNESDAY-THURSDAY (INCLUDING THE DOWNSTREAM TROUGH AROUND
90W).  ONE SOURCE OF UNCERTAINTY IS, HOW MUCH AMPLIFICATION OF ANY
SHORTWAVE TROUGH INTO THE CENTRAL AND SOUTHERN ROCKIES WILL OCCUR?
ADDITIONALLY, THERE IS THE STJ WHICH WILL TEND TO UNDERCUT THE
RIDGE.  THE CANADIAN MODEL WAS FAIRLY ROBUST DIGGING A SHORTWAVE
TROUGH INTO THE CENTRAL ROCKIES WITH THE OTHER MODELS A BIT LESS.
ALL MODELS WERE PROGRESSIVE WITH THIS FEATURE, AND I WOULD DEFINETLY
AGREE WITH THAT.  WHAT ALL THIS COMES DOWN TO IS A SURGE OF COOLER
AIR FROM CANADA INTO THE PLAINS ABOUT THE MIDDLE OF NEXT WEEK,
POSSIBLY ACCOMPANIED WITH A FEW SHOWERS.

MY OWN THOUGHTS WERE TO JUST GO WITH A DRY COOL FRONTAL PASSAGE AS
NOTED BY THE PREVIOUS SHIFT.  ANY PRECIPITATION WITH THE STJ IS MOST
LIKELY TO STAY SOUTH OF MY CWA SINCE WE WILL LIKELY BE ON THE NORTH
END OF THE CONFLUENT ZONE WITH WEST-NORTHWEST FLOW.  THUS I REMOVED
THE LOW POPS WHICH WERE VALID ON ABOUT WEDNESDAY.  I HOPE I DID NOT
START A FLIP-FLOP ISSUE WITH THE POPS.  AFTER DEPICTING A WARMING
TREND FOR MONDAY AND TUESDAY, I LOWERED TEMPERATURES 8-10 DEGREES
FOR WEDNESDAY AND THURSDAY.  IT APPEARS TO ME THE SOURCE REGION FROM
THIS AIRMASS IS MOSTLY FROM THE NORTH PACIFIC, WITH SOME CANADIAN
POLAR AIR.

I AM GOING TO LEAVE DAYS 8-10 NEAR NORMAL WITH LITTLE OR NO
RAINFALL.  THE ESRL/PSD CDC ENSEMBLE MEAN SUGGESTS ANOTHER TROUGH IN
THE ROCKIES BY AROUND DAY 10 WHILE THE NCEP SUGGESTS MORE ZONAL
FLOW.  GIVEN THE POSSIBILITY OF GSDM STAGE 3, I HAVE TO FAVOR THE
MORE ZONAL SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  49  73  48  65 /  10   0  40  30
GCK  47  71  47  63 /  10  10  40  30
EHA  47  72  46  63 /  10   0  30  30
LBL  49  74  48  66 /  10   0  30  30
HYS  48  70  47  64 /  20  10  50  40
P28  52  80  52  70 /  10  10  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-
KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-
KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN26/23
Hazardous weather outlook, Sep 21, 11:27 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1227 PM CDT THU SEP 21 2006

KSZ030-043>045-061>064-074>080-084>089-221730-
TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON-
GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-STEVENS-SEWARD-MEADE-
CLARK-COMANCHE-
1227 PM CDT THU SEP 21 2006 /1127 AM MDT THU SEP 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH WILL BE POSSIBLE ACROSS
MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. RAIN WITH A FEW
EMBEDDED THUNDERSTORMS BE POSSIBLE...MAINLY NORTH OF A JOHNSON TO
JETMORE LINE. THE STORMS COULD PRODUCE A FEW LIGHTNING
STRIKES...BUT ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ031-046-065-066-081-090-221730-
ELLIS-RUSH-PAWNEE-STAFFORD-PRATT-BARBER-
1227 PM CDT THU SEP 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS
AND SOUTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH WILL BE POSSIBLE
ACROSS MUCH OF SOUTHWEST AND CENTRAL KANSAS TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP IN A NARROW BAND BETWEEN
THE BACK EDGE OF CLOUDS AND A DRYLINE MOVING EASTWARD THROUGH THE
AREA. INSTABILITY WILL BE FAIRLY LIMITED...BUT A FEW SMALL CELLS
COULD GET GOING. ISOLATED CELLS THAT HAPPEN TO DEVELOP
INTENSELY COULD BRING SOME HAIL...AND EVEN A POSSIBLE TORNADO IN
THE NORTHEAST. THE ACTIVITY WILL QUICKLY MOVE NORTHEASTWARD OUT OF
THE AREA BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

26

The radar

The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
September 21, 2:28 PM CST
Where
Morton County, Elkhart Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.000, -101.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534043.